Alert archive / South Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 15, 2017, 4:21 PM EDT for Aiken County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2017, 4:21 PM EDT (20:21 UTC)
- Expired
- Jul 15, 2017, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
County Aiken County, SC
The radar
The Columbia radar (KCAE), 87 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 692 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608 WWUS82 KCAE 152021 SPSCAE Special Weather Statement National Weather Service Columbia SC 421 PM EDT SAT JUL 15 2017 SCZ025-030-152045- Aiken-Edgefield- 421 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL EDGEFIELD AND WEST CENTRAL AIKEN COUNTIES... At 419 PM EDT, a strong thunderstorm was in the Belvedere area. The storm was moving east near 20 mph and toward the Graniteville area. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... North Augusta, Belvedere, Clearwater, Gloverville and Burnettown. LAT...LON 3350 8198 3354 8201 3368 8180 3340 8175 TIME...MOT...LOC 2019Z 273DEG 3KT 3355 8196 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:04 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 15, 2:04 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Columbia SC 204 PM EDT Sat Jul 15 2017 .SYNOPSIS... An approaching cold front will stall over the area tonight, bringing increasing chances for showers and thunderstorms which may linger through Monday. && .NEAR TERM /THROUGH TONIGHT/... Expect numerous showers and thunderstorms in the forecast area ahead of the cold front and its associated pre-frontal trough. The high-resolution models display the greatest thunderstorm coverage late this afternoon and evening as strong short wave trough approaches from Tennessee. Models indicate relatively strong upper level divergence and associated lift thru 06z. Coverage may diminish late because of nocturnal cooling and previous convection, but a threat will linger overnight associated with convergence ahead of the cold front and upper troughing moving into the region. A limiting factor for severe thunderstorms is relatively weak deep-layer shear. However, moderate to strong instability and heavy precipitation loading supports possible damaging wind with the thunderstorms. So pulse storms expected with the possibility of some organization this evening. Nam qpf appears overdone and likely because of convective feedback. But with precipitable water around 2 inches expect heavy rain potential with some localized flooding possible. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... The main front will stall out across the forecast area Sunday, and this will remain the focusing mechanism for additional showers and thunderstorms through Sunday night. Several short wave troughs rotating through amplified eastern CONUS upper level trough. Nam appears to dry out upper levels quicker late Sunday than other models. With front in the area prefer higher pops thru Sunday night. Shear remains weak, with moderate instability Sunday, and cannot rule out a few strong or even severe thunderstorms. Temperatures will begin to cool off slightly as the front moves into the area, with readings near 90. Overnight lows each night in the middle 70s. && .LONG TERM /MONDAY THROUGH SATURDAY/... Although the frontal boundary in the area will continue to weaken Monday, there should still be enough low-level moisture and instability across the area to aid in the development of scattered afternoon and evening convection. Models showing the potential for a weak cut-off upper low developing over the area Tuesday through Wednesday as the cwa gets squeezed between the strong ridge across the central US and another ridge in the western Atlantic. Ridge retrogrades late in the period. Still expecting the convection to become more diurnal and more scattered to isolated later in the week. Temperatures near normal early in the period but warming trend late week to above normal again. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Convection expected into tonight...with fog and stratus during the early morning and sunrise hours. Active period ahead as convection has begun developing around AGs/DNL/OGB with a front moving into the Upstate generating a line of convection moving toward the terminals. Expect thunderstorms across the area through 03z...possibly later as outflow boundaries intersect and generate new cells. Main concern with thunderstorms is potential for strong wind gusts. With rain expected will see stratus and fog develop through the early morning and sunrise hours with with IFR cigs and vsbys at all terminals. Conditions will return to VFR from 14z through the end of the period with cumulus and another round of convection again developing near the end of the period. EXTENDED AVIATION OUTLOOK...High confidence in showers and thunderstorms with associated restrictions through Monday as a front stalls over the area. Low confidence in showers and thunderstorms Tuesday through Thursday. High potential for late night/early morning stratus and fog each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 15, 11:57 AM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1157 AM EDT Sat Jul 15 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161600- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 1157 AM EDT Sat Jul 15 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon and tonight could possibly contain damaging wind. The storms may also contain heavy rain with localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms with damaging wind will be possible Sunday into Monday along a stalled front. The storms may also contain heavy rain with localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 15, 3:18 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
318 PM EDT SAT JUL 15 2017
SCZ028-031-036>038-151945-
Orangeburg-Calhoun-Clarendon-Sumter-Richland-
318 PM EDT SAT JUL 15 2017
...Strong thunderstorms Moving into Lake Marion Area...
At 315 PM EDT, strong thunderstorms extended from eastern
Calhoun County southward through much of eastern Orangeburg
county. Movement was east near 15 mph and toward Lake Marion.
Wind gusts up to 50 mph are possible with these storm.
Heavy rainfall with ponding of water will also occur.
Do not drive on flooded roads.
Locations impacted include...
Lake Marion, Holly Hill, Summerton, Bowman, Elloree, Santee,
Cameron, Eutawville and Vance.
LAT...LON 3345 8015 3346 8016 3345 8020 3344 8020
3345 8022 3330 8025 3327 8030 3328 8035
3326 8036 3326 8043 3329 8049 3333 8050
3327 8062 3333 8070 3378 8072 3349 8014
3347 8015 3346 8013
TIME...MOT...LOC 1915Z 300DEG 13KT 3354 8046Local storm report, Jul 15, 3:35 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
335 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 8 NNE EHRHARDT 33.20N 80.96W
07/15/2017 BAMBERG SC LAW ENFORCEMENT
TREES DOWN ON OAK GROVE ROAD.
&&
DASpecial weather statement, Jul 15, 3:57 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
357 PM EDT SAT JUL 15 2017
SCZ015-016-022-152030-
Lancaster-Chesterfield-Kershaw-
357 PM EDT SAT JUL 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN
CHESTERFIELD AND NORTHERN KERSHAW COUNTIES...
At 354 PM EDT, strong thunderstorms were in northern
Kershaw County moving east near 15 mph. There storms
will affect the area extending from Westville to
McBee.
Wind gusts up to 50 mph are possible with these storms.
Heavy rain will lead to ponding of water in poor-
drainage area. Do not drive on flooded roads.
Locations impacted include...
Mcbee and Bethune.
LAT...LON 3437 8075 3448 8081 3458 8055 3453 8001
3432 8040
TIME...MOT...LOC 1954Z 283DEG 11KT 3447 8051Local storm report, Jul 15, 4:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG 2 NW VANCE 33.46N 80.44W
07/15/2017 ORANGEBURG SC LAW ENFORCEMENT
TREES DOWN 9843 OLD NUMBER SIX HIGHWAY.
&&
DALocal storm report, Jul 15, 4:17 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
417 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 2 NE VANCE 33.45N 80.40W
07/15/2017 E60 MPH ORANGEBURG SC PUBLIC
MILL CREEK MARINA REPORTED ESTMD WIND GUSTS
OF 50-60 MPH.
&&
DASpecial weather statement, Jul 15, 4:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Columbia SC 421 PM EDT SAT JUL 15 2017 SCZ025-030-152045- Aiken-Edgefield- 421 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL EDGEFIELD AND WEST CENTRAL AIKEN COUNTIES... At 419 PM EDT, a strong thunderstorm was in the Belvedere area. The storm was moving east near 20 mph and toward the Graniteville area. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... North Augusta, Belvedere, Clearwater, Gloverville and Burnettown. LAT...LON 3350 8198 3354 8201 3368 8180 3340 8175 TIME...MOT...LOC 2019Z 273DEG 3KT 3355 8196
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:14 PM EDT | Special Weather Statement | CAE | Bamberg | 31 min |
| Jul 15, 2:25 PM EDT | Special Weather Statement | CAE | Orangeburg | 35 min |
| Jul 15, 2:57 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 33 min |
| Jul 15, 3:18 PM EDT | Special Weather Statement | CAE | Clarendon | 27 min |
| Jul 15, 3:33 PM EDT | Areal Flood Advisory | CAE | Bamberg, Orangeburg | 117 min |
| Jul 15, 3:44 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 31 min |
| Jul 15, 3:57 PM EDT | Special Weather Statement | CAE | Kershaw | 33 min |
| Jul 15, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 48 min |
| Jul 15, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lancaster | 60 min |
| Jul 15, 5:02 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 28 min |
| Jul 15, 5:15 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 60 min |
| Jul 15, 5:29 PM EDT | Special Weather Statement | CAE | Chesterfield | 46 min |
| Jul 15, 5:53 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 52 min |
| Jul 15, 6:19 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 45 min |
| Jul 15, 6:41 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 49 min |
| Jul 15, 7:16 PM EDT | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 119 min |
| Jul 15, 7:44 PM EDT | Special Weather Statement | CAE | Barnwell | 31 min |
| Jul 15, 7:50 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 115 min |
| Jul 15, 7:10 PM EDT | Special Weather Statement | CAE | Burke | 35 min |
| Jul 15, 7:56 PM EDT | Severe Thunderstorm Warning | CAE | Richmond | 30 min |
Nearby
Special Weather Statements in South Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.